Two deaths in Campbell River attributed to illicit drug

Officials involved with illicit drug users hope the attention given to the fentanyl scare will help spread a wider message of diligence

With a dramatic spike this year in deaths involving the pain-killing drug fentanyl creating attention-grabbing headlines, it may hardly seem worth noting that Monday is International Overdose Awareness Day.

But officials involved with illicit drug users — living and deceased — hope the attention given to the fentanyl scare will help spread a wider message of diligence and awareness.

“We don’t want people who are doing drugs to think that if they’re not doing fentanyl, everything’s OK,” said Barb McClintock of the BC Coroners Service. “Yes, 25 per cent of drug toxicity deaths may involve fentanyl, but that means 75 per cent don’t.”

But while heroin, cocaine or methamphetamine are still more likely to be found in the systems of overdose victims, fentanyl abuse has grabbed attention due to both the meteoric rise of its use in Canada and its tremendous potency — the prescription drug, prescribed to control severe pain, is significantly more powerful than morphine.

Aids Vancouver Island (AVI), working in partnership with the BC Centre for Disease Control, has signed on to the Know Your Source?: Be Drug Smart campaign to educate users on protecting themselves against overdose, in large part due to the outbreak of fentanyl-related deaths.

“It’s not overblown,” said Sarah Sullivan, manager of the AVI offices in Campbell River and the Comox Valley. “We’re definitely seeing it, both in our offices and hearing from our service users that it’s out there. People are purchasing it, either knowingly or unknowingly.”

In the first five months of the year, 13 deaths on Vancouver Island alone — including two in Campbell River — were attributed to drug toxicity cases that included fentanyl, among the 54 across B.C. That compares to the 13 deaths involving fentanyl in the first seven months of 2014 in the Fraser Valley, the region acknowledge by health officials as containing the most overdose cases by a wide margin. As recently as 2012, just six deaths in the Fraser Valley were identified as having fentanyl as a contributing factor.

“It didn’t used to be found in illicit drugs, so the numbers have certainly increased over the last several years,” McClintock admitted. “But for people using illicit drugs, basically every time you’re buying drugs you don’t know what you’re getting.”

And that is part of the problem. Fentanyl, which can take either pill or powder form, has also shown up “cut” with other drugs and substances, often without the knowledge of the user. And due to its high toxicity level, even regular drug users are not able to cope with the toxins it can deliver to their system.

Aids Vancouver Island, as part of its education campaign, is urging its service users to know their source, to use small amounts until they’re sure what they’ve got, to not use alone, and to get educated. And that includes educating their support network of family, friends or fellow users.

“It’s very powerful and they don’t always know what they’re getting,” said Sullivan. “That’s the message we’re trying to get out.”

In the wake of the series of deaths on Vancouver Island and the Lower Mainland this year, a group of mothers who lost adult children to overdoses involving fentanyl banded together to lobby the government for more open access to Naloxone, a medication that reverses the effects of an opioid overdose. Sullivan pointed out that AVI not only has staffers trained in overdose awareness and prevention, but nurse practitioners available in both Campbell River and the Comox Valley that are able to sign out free Naloxodone kits to users following training in their use.

“We do the training with them, and they walk away with a kit,” Sullivan said.

Signs of a fentanyl overdose are much like those of any other opioid overdose: severe sleepiness, slow heartbeat, difficulty breathing, cool/clammy skin and trouble with walking or talking.

If you see someone exhibiting these symptoms, call 911 immediately. More information on harm reduction is available at the website towardtheheart.com. Aids Vancouver Island may be reached in Campbell River at 250-830-0787.